Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 2010, 5:32 PM CDT for Mower County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2010, 5:32 PM CDT (22:32 UTC)
- Expired
- Jul 16, 2010, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mower County, MN
The radar
The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:50 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 16, 3:50 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 350 PM CDT FRI JUL 16 2010 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FOR LATE THIS AFTERNOON AND EVENING...WE ARE CONTINUE TO WATCH A FRONT THAT THIS IS LOCATED NEAR THE INTERSTATE 90 CORRIDOR. MIXED LAYER CAPES /RUNNING CURRENTLY BETWEEN 1000 TO 2500 J/KG/ HAVE BEEN PROGRESSIVELY INCREASING ACROSS THIS AREA. AT THIS TIME...THESE THUNDERSTORMS ARE DEVELOPING ON THE SOUTHERN PERIPHERY OF FAVORABLE WIND SHEAR...SO THERE IS A POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS. ON SATURDAY AFTERNOON...THE 16.12Z NAM/WRF AND MANY OF THE MESO MODELS ARE SUGGESTING THAT THE CAP WILL WEAKEN SUFFICIENTLY AND THERE WILL BE ENOUGH LOW LEVEL MOISTURE CONVERGENCE FOR THE POTENTIAL DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN... AND SOUTHEAST MINNESOTA. DUE TO THIS...A 20 TO 30 PERCENT CHANCE OF PRECIPITATION WAS ADDED TO THE FORECAST. SATURDAY NIGHT CONTINUES TO LOOK LIKE IT WILL BE THE MOST ACTIVE PART OF THIS FORECAST TIME PERIOD. ALL OF THE MODELS CONTINUE TO SHOW SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY ACROSS NORTHERN AND WESTERN MINNESOTA AS THE STRONG CAP RAPIDLY WEAKENS DUE TO THE LIFTING AHEAD OF AN APPROACHING SHORT WAVE TROUGH. THESE WILL QUICKLY EVOLVE INTO A MESOSCALE CONVECTIVE COMPLEX WHICH WILL MOVE INTO OUR AREA SOMETIME DURING THE EVENING. THERE WILL BE THE POTENTIAL OF DAMAGING WINDS AND VERY HEAVY RAIN. PLEASE SEE THE HYDROLOGY SECTION BELOW FOR MORE DETAILS ON THE FLOODING CONCERNS. .LONG TERM...TUESDAY THROUGH THURSDAY THE MODELS CONTINUE TO SHOW THAT THE UPPER LEVEL HIGH CURRENTLY CENTERED OVER THE SOUTHWEST UNITED STATES WILL TRANSITION EASTWARD INTO THE THE SOUTHEAST UNITED STATES. THEY ALSO CONTINUE TO INDICATE THAT WE WILL BY ON THE NORTHERN AND EVENTUALLY THE NORTHWESTERN PERIPHERY OF THIS SUBTROPICAL HIGH. THIS WILL PLACE THE UPPER MISSISSIPPI RIVER VALLEY IN A FAVORABLE LOCATION TO SEE A SERIES OF MESOSCALE CONVECTIVE COMPLEXES MOVE THROUGH THE REGION. HOWEVER AS USUAL IN THESE SITUATIONS...THE MODELS ARE STRUGGLING WHEN AND WHERE THESE COMPLEXES WILL BE. AS A RESULT...THERE IS MUCH UNCERTAINTY FOR THIS PART OF THE FORECAST...AND A AS A RESULT THE PRECIPITATION CHANCES WERE BLANKETED THROUGHOUT THIS TIME PERIOD. THERE IS SOME CONCERN THAT THERE WILL BE SOME FLOODING CONCERN DUE TO THIS. PLEASE SEE THE HYDROLOGY SECTION OF THIS DISCUSSION TO GET MORE DETAILS ON THIS. && .AVIATION...TONIGHT AND SATURDAY VFR CONDITIONS PREVAIL ALTHOUGH SOME ACCAS MID LEVEL CLOUDS DRIFTING ACROSS REGION AT MID AFTERNOON WITH WEAK CONVERGENCE. QUESTION IS EXACTLY WHEN THUNDERSTORMS MAY FORM ALONG THIS CONVERGENCE AREA LATER IN DAY AND HOW EXTENSIVE OF COVERAGE FOR OVERALL IMPACT ON AVIATION. GIVEN IDEA OF FAIRLY WIDELY SCATTERED STORMS...KEPT IMPACT AT TAF SITES FAIRLY LOW. THIS MAY HAVE TO BE ADJUSTED AS STORMS BEGIN TO FORM. CONVECTION THREAT SHOULD END FAIRLY QUICKLY THIS EVENING THOUGH WITH CLEARING AND PLENTY OF VFR CONDITIONS TO PREVAIL THROUGH MUCH OF SATURDAY. && .HYDROLOGY...SATURDAY NIGHT THROUGH FRIDAY ON SATURDAY NIGHT...THE 16.12Z MODELS...LIKE THEIR PREDECESSORS... CONTINUE SHOW THAT A VERY WARM AND UNSTABLE AIR MASS WILL MOVE INTO THE REGION ON SATURDAY. THIS AIR MASS WILL BE INITIALLY CAPPED OFF. HOWEVER AS A SHORT WAVE TROUGH APPROACHES THE REGION FROM THE NORTHWEST DURING THE LATE AFTERNOON OF SATURDAY...AND THROUGH THE REGION ON SATURDAY NIGHT...THIS CAP WILL QUICKLY WEAKEN AND CONVECTION WILL FIRE. WITH THE MODELS CONTINUING TO SHOW WARM CLOUD DEPTHS OF 4 TO 4.5 KM...PRECIPITABLE WATER VALUES RUNNING AROUND 150 PERCENT OF NORMAL...AND A STRENGTHENING LOW LEVEL JET ENHANCING THE MOISTURE TRANSPORT INTO THE REGION... THE SHOWERS AND THUNDERSTORMS WILL BE VERY EFFICIENT RAIN MAKERS. RAINFALL AMOUNTS WILL BE LIKELY IN THE 1.50 TO 3.00 INCH RANGE WITH HIGHER AMOUNTS POSSIBLE. THIS COULD LEAD TO THE POTENTIAL OF FLOODING ESPECIALLY ALONG AND NORTH OF INTERSTATE 90 WHERE HEAVY RAINS ALREADY FELL ON WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER WITH THESE RAINFALL RATES...THERE COULD BE THE POTENTIAL OF FLOODING ANYWHERE IN THE AREA. IT TYPICALLY ONLY TAKES AN INCH AN HOUR TO CAUSE FLOODING IN URBAN AREAS. IN ADDITION TO THE FLOODING CONCERNS...THERE IS A ALSO THE POTENTIAL OF MUD SLIDES IN THE BLUFF AREAS. FROM MONDAY NIGHT THROUGH FRIDAY...THE MODELS ARE CONTINUING TO SHOW THAT THERE WILL BE PERIODIC MESOSCALE CONVECTIVE COMPLEXES MOVING THROUGH THE FORECAST AREA. WITH PRECIPITABLE WATER VALUES RUNNING AROUND 150 PERCENT OF NORMAL...UNSTABLE AIR ACROSS THE MID MISSISSIPPI RIVER VALLEY AND CENTRAL PLAINS...AND WARM CLOUD LAYER DEPTHS RUNNING BETWEEN 4 TO 4.5 KM...THERE WILL BE THE POTENTIAL OF ADDITIONAL HEAVY RAIN ACROSS THE AREA. SINCE THE MODELS HAVE CONTINUING TO STRUGGLE ON TIMING AND LOCATION OF THESE SYSTEMS ALL WEEK...NO OTHER DETAILS CAN BE ADDED TO THIS POTENTIAL FLOODING THREAT AT THIS TIME. DUE TO THE FLOODING CONCERNS FOR THIS ENTIRE TIME PERIOD...A HYDROLOGIC OUTLOOK WAS ISSUED EARLIER THIS AFTERNOON. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BOYNE AVIATION...TJS
Hazardous weather outlook, Jul 16, 3:00 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT FRI JUL 16 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 300 PM CDT FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS MAY FORM LATE THIS AFTERNOON OR DURING THE EARLY EVENING ALONG AND NORTH OF INTERSTATE 90 WITH SOME INSTABILITY AROUND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A STORM OR TWO MAY GROW STRONG ENOUGH TO PRODUCE DAMAGING WINDS AND LARGE HAIL. ANY STORMS THAT DO FORM SHOULD MOVE SOUTHEAST IMPACTING AREAS SOUTH OF INTERSTATE 90 BEFORE DISSIPATING LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO FORM IN MAINLY CENTRAL AND WESTERN MINNESOTA LATE SATURDAY AS MORE WARM AIR AND MOISTURE PUSH NORTHWARD. WHERE STORMS FORM THERE WILL BE A HAIL AND TORNADO THREAT BEFORE THESE STORMS EVOLVE INTO A LINE AND MOVE INTO THE AREA DURING THE EVENING OR OVERNIGHT EARLY SUNDAY MORNING. AS THEY MOVE THROUGH THE MAIN SEVERE THREATS LOOK TO BE DAMAGING WINDS...LOCALLY HEAVY RAINS AND FLASH FLOODING. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING NEXT WEEK. WHILE IT IS TOO EARLY TO DETERMINE THE DETAILS OF ANY SEVERE WEATHER...HEAVY RAINFALL COULD CERTAINLY LEAD TO FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING... BUT AN INDIVIDUAL GROUP OR TWO MIGHT BE NEEDED IF STORMS DO REACH SEVERE LEVELS BETWEEN 5 PM AND 9 PM. THERE APPEARS A GREATER NEED FOR SPOTTERS SATURDAY NIGHT AS STORMS APPROACH FROM CENTRAL MINNESOTA. WATCH LATER OUTLOOKS FOR DETAILS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. RRS/SHEA
In the hours before
Local storm report, Jul 16, 5:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT FRI JUL 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 1 N BROWNSDALE 43.75N 92.87W
07/16/2010 MOWER MN LAW ENFORCEMENT
TREE DOWN ON THE ROAD
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 64 min |
| Jul 16, 6:08 PM CDT | Areal Flood Advisory | ARX | Dodge, Mower | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.